Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Austin/San Antonio, TX

October 13, 201211 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 13, 2012, 2:41 PM CDT for 11 counties in Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:41 PM CDT (19:41 UTC)
Expired
Oct 13, 2012, 4:00 PM CDT
In force
79 min
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 78 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS84 KEWX 131941
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT SAT OCT 13 2012

TXZ172-173-189>194-206>208-132100-
BASTROP-BLANCO-BURNET-CALDWELL-COMAL-GUADALUPE-HAYS-KENDALL-LEE-
TRAVIS-WILLIAMSON-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMAL...BASTROP...BLANCO...
BURNET...CALDWELL...WILLIAMSON...TRAVIS...LEE...KENDALL...HAYS AND
GUADALUPE COUNTIES UNTIL 400 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF 
SCATTERED SHOWERS AND THUNDERSTORMS FORMING IN A MOIST UNSTABLE 
ENVIRONMENT FROM GEORGETOWN AND AUSTIN AND EXTENDING SOUTHWEST TO 
BLANCO AND SEGUIN.  THE THUNDERSTORMS ARE MOVING NORTHEAST AT 
25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE IN OR NEAR THE STRONGER
THUNDERSTORMS...ALONG WITH BRIEF PERIOD OF MODERATE TO HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  ANDERSON MILL...
  CEDAR PARK...
  BURNET...
  PFLUGERVILLE...
  WINDEMERE...
  BERTRAM...
  ROUND ROCK...
  ELGIN...
  GIDDINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAIN COULD FLOOD LOW LYING AREAS SUCH AS DITCHES...
LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE 
ACROSS FLOODED ROADWAYS.

LAT...LON 3092 9783 3086 9787 3072 9734 3047 9715
      3052 9706 3029 9675 2942 9801 2982 9835
      2984 9854 2972 9874 2979 9892 3014 9892
      3014 9859 3050 9859 3049 9835 3067 9844
      3074 9837 3088 9846 3103 9844 3104 9792
TIME...MOT...LOC 1938Z 215DEG 16KT 3041 9788

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:12 PM CDT, 29 minutes earlier.

Area forecast discussion, Oct 13, 2:12 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
212 PM CDT SAT OCT 13 2012

.UPDATE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EDWARDS...KINNEY AND
VAL VERDE COUNTIES UNTIL 9 PM THIS EVENING.

ATMOSPHERIC CONDITIONS ARE FAVORABLE THIS AFTERNOON AND EVENING
FOR STRONG TO SEVERE STORMS TO DEVELOP ACROSS THE NORTHWESTERN
PORTION OF SOUTH CENTRAL TEXAS. MAIN THREATS BEING THUNDERSTORM
WIND GUSTS OF 60 MPH AND LARGE HAIL WITH EPISODES OF HEAVY RAINS
AND FREQUENT LIGHTNING STRIKES.

A MORE DETAIL AREA FORECAST DISCUSSION OUT WITHIN THE NEXT HOUR.
UPDATED ZONE FORECAST PRODUCT ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 1212 PM CDT SAT OCT 13 2012/

DISCUSSION...
SEE AVIATION FOR 18Z TAFS.

AVIATION...
CIGS 3 THSD TO 5 THSD BKN THRU 03Z WITH SCT SHRA/TSRA DEVELOPING
IN A MOIST AND UNSTABLE ENVIRONMENT. ISOLATED SVR TSRA COULD
DEVELOP LATER IN THE AFTN THROUGH TONIGHT ALONG AND WEST OF
IH35. A COLD FRONT WILL MOVE TOWARD THE AREA LATE TONIGHT. THIS
WILL BRING MVFR CIGS AND OCCASIONAL SHRA/TSRA. CHANCES FOR RAIN
WILL INCREASE TONIGHT AND CONTINUE THROUGH SUNDAY...AS A SLOW
MOVING COLD FRONT MOVES ACROSS SOUTH CENTRAL TEXAS. MVFR CIGS
WILL FORM AFTER 03Z AROUND 1 THSD TO 2 THSD FT BKN TO OVC AND
CONTINUE THROUGH SUNDAY MORNING. CIGS ON SUNDAY AFTERNOON WILL
BE NEAR 2 THSD TO 3 THSD BKN TO OVC...WITH LOWER CIGS IN AREAS
OF RAIN...SHRA OR TSRA.

PREV DISCUSSION... /ISSUED 1103 AM CDT SAT OCT 13 2012/

UPDATE...
ISOLATED SHOWERS WILL CONTINUE TO AFFECT PARTS OF THE EDWARDS
PLATEAU AND RIO GRANDE PLAINS LATE THIS MORNING. THIS ACTIVITY
WILL BE TRANSITIONING INTO SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING AS MOISTURE/INSTABILITY INCREASES. THERE ARE
SEVERAL COMPONENTS FOR THIS AFTERNOON AND EVENING THAT FAVOR
STRONG TO SEVERE STORMS DEVELOPMENT SUCH AS THE WARM SECTOR/DEW
POINTS IN THE LOWER TO MID 70S PUSHING NORTHWESTWARD ACROSS THE
RIO GRANDE PLAINS PER LATEST LAPS SURFACE DEWPOINT CHART...12Z DRT
SOUNDING CAPE VALUES ABOVE 2000 J/KG...PWS NEAR 2 INCHES...LOW LEVEL
JET OF 30 TO 40 KNOTS...PROXIMITY OF A PACIFIC COLD FRONT AND
ASSOCIATED UPPER TROUGH. ALL THIS TRANSLATES TO UNSTABLE CONDITIONS
LATER THIS AFTERNOON AND EVENING MAINLY ACROSS THE RIO GRANDE
PLAINS AND HILL COUNTRY AREAS. EXPECT HEAVY DOWNPOURS WITH PLENTY
LIGHTNING ACTIVITY AND STRONG TO SEVERE THUNDERSTORM DAMAGING
WINDS AND LARGE HAIL. RESIDENTS AND VISITORS ALONG AND WEST OF
I35 CORRIDOR...ARE URGED TO MONITOR CLOSELY THE WEATHER CONDITIONS
FOR THIS AFTERNOON AND EVENING ESPECIALLY FROM 5 PM TO ABOUT 11
PM THE EVENING AS THIS WEATHER EVENT UNFOLDED.

PREV DISCUSSION... /ISSUED 658 AM CDT SAT OCT 13 2012/

AVIATION...
MVFR CIGS WILL PREVAIL ACROSS THE REGION THIS MORNING. IMPROVEMENT
TO VFR AROUND NOON. A COLD FRONT WILL MOVE TOWARD THE AREA LATE
TONIGHT. THIS WILL BRING MVFR CIGS AND OCCASIONAL TSRA. CHANCES
FOR PRECIP LOOK BEST AFTER AROUND 03Z AND CONTINUE THROUGH THE END
OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 357 AM CDT SAT OCT 13 2012/

DISCUSSION...
ISOLATED SHOWERS ALREADY MOVING NWD ACROSS THE WESTERN CWA THIS
MORNING IN ADVANCE OF THE UPPER TROUGH OVER THE SRN ROCKIES.
CONVECTION WILL INCREASE AND BECOME MORE ORGANIZED OVER WEST TX THIS
AFTERNOON. THE CONVECTION WILL MOVE SLOWLY EWD INTO THE NWRN CWA
WITH A SLOW MOVING NE-SW ORIENTED COLD FRONT THIS EVENING AS THE
UPPER TROF LIFTS ENEWD INTO THE MID WEST. THERE REMAINS A SLIGHT
RISK OF STRONG TO SEVERE STORMS MAINLY THIS EVENING ALONG THE
FRONTAL BOUNDARY WITH MAIN THREAT BEING DAMAGING WINDS. THE COLD
FRONT SLOWS DOWN OVERNIGHT AND BECOMES ORIENTED MORE ENE-
WSW...THEREFORE LESSENING SEVERE THREAT WITH LOCALLY HEAVY
RAINFALL POSSIBLE IN THE LATE NIGHT HOURS DUE TO BACK BUILDING
TRAINING CELLS. QPF AMOUNTS WILL AVERAGE FROM NEAR 1/4 INCH WEST
TO NEAR 1 INCH NE...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES
POSSIBLE. DECREASING RAIN CHANCES SUNDAY AFTERNOON/EVENING AS THE
FRONTAL BOUNDARY PUSHES S OF THE AREA AND A WEAK RIDGE BUILDS IN
FROM THE WEST. COOLER AND DRIER MONDAY/MONDAY NIGHT...HOWEVER RAIN
CHANCES RETURN TUESDAY/TUESDAY NIGHT AS ANOTHER TROF DROPS SEWD
ACROSS TX. SOME UNCERTAINTY ABOUT HOW MUCH MOISTURE WILL RETURN
AHEAD OF THIS SYSTEM...WITH POSSIBLE MID LEVEL MOISTURE FROM A
TROPICAL SYSTEM OFF BAJA. HAVE CONTINUED WITH SLIGHT TO LOW
CHANCES POPS ACROSS MUCH THE CWA TUE-TUE NIGHT WITH MATCHES UP
WELL WITH SURROUNDING OFFICES. A STRONGER COLD FRONT ARRIVES
WEDNESDAY NIGHT/THURSDAY MORNING WITH ONLY BRIEF RAIN CHANCES.
MUCH COOLER AND DRIER FOR THE REMAINDER OF THE WEEK INTO THE
WEEKEND. HAVE GONE WITH COOLER ECMWF GUIDANCE...ESPECIALLY WITH
OVERNIGHT LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  83  61  82  63 /  60  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  70  84  59  82  60 /  60  40  10  -   -
NEW BRAUNFELS MUNI AIRPORT     71  84  62  82  61 /  50  30  20  -   -
BURNET MUNI AIRPORT            71  82  57  80  61 /  70  30  10  -   -
DEL RIO INTL AIRPORT           73  85  64  83  66 /  50  20  30  -   10
GEORGETOWN MUNI AIRPORT        71  82  58  81  60 /  60  40  10  -   -
HONDO MUNI AIRPORT             71  84  63  82  63 /  50  30  30  -   10
SAN MARCOS MUNI AIRPORT        72  84  61  82  61 /  60  40  20  -   -
LA GRANGE - FAYETTE REGIONAL   71  86  63  82  62 /  50  40  20  -   -
SAN ANTONIO INTL AIRPORT       73  84  63  82  63 /  50  30  20  -   -
STINSON MUNI AIRPORT           73  85  64  82  64 /  40  30  30  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Oct 13, 2:17 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
217 PM CDT SAT OCT 13 2012

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
217 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...KINNEY
AND EDWARDS COUNTIES UNTIL 900 PM CDT. THERE IS A CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN
THREAT WILL BE FOR DAMAGING WIND GUSTS AND HAIL...WITH THE MAIN
THREAT AREA WILL BE ALONG AND WEST OF I-35.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF STRONG THUNDERSTORMS SUNDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, Oct 13, 2:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT SAT OCT 13 2012

TXZ172-173-189>194-206>208-132100-
BASTROP-BLANCO-BURNET-CALDWELL-COMAL-GUADALUPE-HAYS-KENDALL-LEE-
TRAVIS-WILLIAMSON-
241 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR COMAL...BASTROP...BLANCO...
BURNET...CALDWELL...WILLIAMSON...TRAVIS...LEE...KENDALL...HAYS AND
GUADALUPE COUNTIES UNTIL 400 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS FORMING IN A MOIST UNSTABLE
ENVIRONMENT FROM GEORGETOWN AND AUSTIN AND EXTENDING SOUTHWEST TO
BLANCO AND SEGUIN.  THE THUNDERSTORMS ARE MOVING NORTHEAST AT
25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE IN OR NEAR THE STRONGER
THUNDERSTORMS...ALONG WITH BRIEF PERIOD OF MODERATE TO HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  ANDERSON MILL...
  CEDAR PARK...
  BURNET...
  PFLUGERVILLE...
  WINDEMERE...
  BERTRAM...
  ROUND ROCK...
  ELGIN...
  GIDDINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAIN COULD FLOOD LOW LYING AREAS SUCH AS DITCHES...
LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE
ACROSS FLOODED ROADWAYS.

LAT...LON 3092 9783 3086 9787 3072 9734 3047 9715
      3052 9706 3029 9675 2942 9801 2982 9835
      2984 9854 2972 9874 2979 9892 3014 9892
      3014 9859 3050 9859 3049 9835 3067 9844
      3074 9837 3088 9846 3103 9844 3104 9792
TIME...MOT...LOC 1938Z 215DEG 16KT 3041 9788

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:55 PM CDTSpecial Weather StatementEWXBastrop, Caldwell, Lee, Williamson80 min
Oct 13, 6:07 PM CDTSpecial Weather StatementEWXLee53 min
Oct 13, 6:40 PM CDTTornado WarningEWXLee35 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.